Michigan, 2007

Damaging Winds in Michigan, June 2, 2007

June 2, 2007 · NWS APX · 5 events in 5 counties and zones

Numerous thunderstorms developed during the warmest part of the day, with lake breezes serving as the initial trigger. Some storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Numerous thunderstorms developed during the warmest part of the day, with lake breezes serving as the initial trigger. Some storms became severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 2, 3:00 PM EST, 2 hours earlier.

Area forecast discussion, Jun 2, 3:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SAT JUN 2 2007

.DISCUSSION...STACKED SFC/UPPER LOW SPINNING OVER THE UPPER
MISSISSIPPI RIVER VALLEY AND SOME SEMBLANCE OF A WARM FRONT OR SFC
TROUGH EXTENDING EASTWARD ACROSS SRN LAKE SUPERIOR INTO SW ONTARIO.
WATER VAPOR IMAGERY REVEALING UPPER JET STREAK AND DRY SLOT LIFTING
AROUND THE BASE OF THE MID LEVEL TROUGH CUTTING ACROSS IOWA INTO
WISCONSIN...AND A SOMEWHAT EXTENSIVE AREA OF SHOWERS ADVANCING
ACROSS EASTERN WISCONSIN AHEAD OF THE JET STREAK. CONVECTION HAS
BEEN ON THE UPTICK OVER FAR EASTERN WISCONSIN DOWN ACROSS SRN LAKE
MICHIGAN WITHIN LOW LEVEL MOISTURE AXIS EVIDENT ON SFC ANALYSIS.
ACROSS MICHIGAN...WEATHER UNFOLDING BY AND LARGE AS ANTICIPATED...
WITH A DECENT BUILD UP OF AFTERNOON CU ACROSS NRN LOWER MICHIGAN
TIED TO TERRAIN. AND ONCE AGAIN BEST DEVELOPMENT AND A FEW SHOWERS
HAVE POPPED OVER E/NE LOWER MICHIGAN.

MAIN FORECAST ISSUES CONTINUE TO REVOLVE AROUND CONVECTIVE EVOLUTION
LATE THIS AFTERNOON INTO THE EVENING HOURS...AND ANY SEVERE WEATHER
POTENTIAL.

FIRST OFF...BAND OF THICKER MID CLOUD MOVING UP ACROSS NRN LOWER
MICHIGAN HAS CURTAILED HEATING/DESTABILIZATION AT TIMES THIS
AFTERNOON AND APPEARS MAY BRING A TEMPORARY END TO ONGOING
CONVECTION OVER NE LOWER MICHIGAN THROUGH 6 PM. SO...MAIN SHOW
LOOKING TO COME WITH UPSTREAM SHOWERS/THUNDER NOW MOVING THROUGH
CENTRAL/SRN LAKE MICHIGAN. REGIONAL RADAR EXTRAPOLATION SUGGESTS BKN
BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NE UP ACROSS THE CWA
THIS EVENING. ALTHOUGH LARGE SCALE UPWARD ASCENT WITH THE STACKED
LOW PRESSURE SYSTEM FORECAST TO REMAIN WEST OF THE REGION (WISCONSIN
INTO THE U.P) MODERATELY UNSTABLE AIRMASS ESPECIALLY OVER CENTRAL
AND SOUTHERN LOWER MICHIGAN SHOULD HELP PROPAGATE SHOWERS AND STORMS
NEWD THIS EVENING INTO THE EARLY OVERNIGHT HOURS...WITH THE BEST
CHANCES FOR THUNDERSTORMS SOUTH OF M-72. UNCERTAIN JUST HOW THE
COVERAGE WILL PAN OUT...AND WILL THUS KEEP POPS ON THE LIKELY SIDE
OF THINGS FOR NOW. ONCE BAND OF SHOWERS PROGRESSES OUT THE REGION
LATE THIS EVENING AND OVERNIGHT...WILL PROBABLY SEE A BREAK IN THE
PRECIP COVERAGE. BUT HAVE KEPT THE FORECAST SIMPLE AT THIS JUNCTURE
AND CARRIED LIKELY POPS THROUGH THE NIGHT. ON SUNDAY...STACKED
SYSTEM FORECAST TO FINALLY WORK ITS WAY ACROSS THE STATE. EXPECT
ANOTHER ROUND OF SHOWERS/THUNDER TO DEVELOP ACROSS THE AREA WITH THE
UPPER LOW/COLD POOL ALOFT MOVING THROUGH...AND WILL KEEP LIKELY POPS
GOING THROUGH THE DAY.

AS FAR AS ANY SEVERE WEATHER IS CONCERNED...STRONGER LOW-MID LEVEL
FLOW DEVELOPING OVER THE S/W PORTION OF THE CWA THIS AFTERNOON AS
THE STACKED LOW MEANDERS EAST. HOWEVER...WITH ONLY MARGINAL 0-6KM
BULK SHEAR VALUES OF 35 KNOTS ALONG WITH SO-SO CONDITIONAL
INSTABILITY...NOT ANTICIPATING AN ORGANIZED SEVERE WEATHER EVENT.
WITH THAT SAID HOWEVER...POSSIBILITY IS THERE FOR AN ISOLATED STORM
OR TWO TO LATCH ONTO SOME LOCALIZED HIGHER CAPE OR LOW LEVEL
VORTICITY AND PRODUCE MARGINAL SEVERE HAIL/WIND (SUCH AS THE PRESQUE
ISLE STORM AROUND 330 PM). WILL HIGHLIGHT THIS THREAT IN THE
HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

ADAM

LONG TERM...THE MODELS ARE IN PRETTY GOOD AGREEMENT TODAY WITH THE
GFS NOW IN LINE WITH THE NAM FROM YESTERDAY. THE NAM HAS BEEN
CONSISTENT FROM YESTERDAY. THERE ARE SOME MINOR THINGS THOUGH THAT
COULD EFFECT THE FORECAST. THEY WILL BE TREATED IN THE TIME PERIOD.

SUNDAY NIGHT...THE LOW BEGINS TO DEEPEN OVERNIGHT AS IT MOVES EAST.
THE SPEED OF IT MOVING EAST IS WHAT IS AT ODDS BETWEEN THE TWO
MODELS. THE NAM IS NOW FASTER THAN THE GFS, WITH THE DIFFERENCE
BEING THAT THEY ABOUT A HUNDRED MILES APART, BY 12Z. WITH THE SYSTEM
MOVING THROUGH RAIN STILL LOOKS LIKELY.

MONDAY...THE GFS IS NOW A BIT BROADER WITH ITS QPF THAN YESTERDAY AS
THINGS LOOK TO HAVE SLOWED A BIT. THE NAM IS ABOUT THE SAME AND
TRIES TO KICK OUT PRECIPITATION WITH THE DEFORMATION AXIS OVER E
UPPER AS THE GFS DOES. RAIN IS LIKELY WITH THE SFC LOW EAST OF THE
REGION AND THE 500 MB LOW OVER THE STATE.

MONDAY NIGHT...A SECONDARY WAVE MOVES IN FROM THE NORTHWEST. SO WILL
LEAVE THE CHANCE POPS OVER THE FORECAST AREA.

TUESDAY...THE RAIN MOVES THROUGH WITH THE SFC AND 500 MB LOWS MOVING
TO THE EAST INTO NEW ENGLAND. WAS TEMPTED TRY AND END THE RAIN IN
THE AFTERNOON PER THE GFS, BUT WITH THE GFS GOING WITH THE NAM IDEA
NOW AND THE NAM IS NOW SHOWING A SECOND SFC WAVE MOVING INTO THE
REGION AS WELL SO WILL LEAVE THE 30 POPS.

TUESDAY NIGHT...THE SFC HIGH BUILDS IN AND THE WARM FRONT IS WELL
WEST OF THE REGION, WILL LEAVE THE NIGHT DRY.

EXTENDED (WEDNESDAY THRU SATURDAY)...WEDNESDAY, HIGH PRESSURE THEN
BUILDS IN AND DRIVES THE RAIN AWAY. THE NEXT SYSTEM IS HELD UP AS
THE LOW FORMS. THURSDAY, WITH THE LOW IN MINNESOTA, WILL BEGIN TO
THROW IN THE CHANCE OF THUNDERSTORMS AS IT PROGRESSES INTO THE
WESTERN GREAT LAKES. FRIDAY, THE FRONT IS MOVING THROUGH THE REGION
IN THE MORNING SO WILL HAVE SOME RAIN SHOWERS. SATURDAY, HIGH
PRESSURE BEGINS TO WORK INTO MICHIGAN, BRINGING PRECIPITATION FREE
WEATHER FOR THE WEEKEND.

LUTZ

&&

.AVIATION...ISSUED AT 139 PM.

HEAT AND HUMIDITY WILL REMAIN LOCKED IN ACROSS NORTHERN MICHIGAN FOR
THE REST OF TODAY AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES FROM
THE WEST. WITH THE HEAT AND MOISTURE...AFTERNOON CU WILL ONCE AGAIN
DEVELOP...BUT CEILINGS WILL REMAIN WELL ABOVE 3K FEET.  A FEW
SHOWERS WILL DEVELOP LATE THIS AFTERNOON ACROSS NORTHEAST LOWER
MICHIGAN...AFFECTING AREAS AROUND KAPN. THEN...A WEAK FRONTAL
BOUNDARY WILL MOVE INTO NORTHERN MICHIGAN THIS EVENING...WITH
SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD THIS
EVENING..ESPECIALLY AROUND KTVC AND KPLN. THE PRECIP WILL REACH KAPN
AROUND MIDNIGHT. AS THE FRONTAL BOUNDARY SLIPS THROUGH...A DRY WEDGE
WILL BEGIN TO ENTER THE PICTURE...INCREASING CEILINGS TO ABOVE 10KFT
AND SETTING THE STAGE FOR SOME FOG DEVELOPMENT AFTER 6Z TONIGHT. THE
RAINFALL THIS EVENING WILL ALSO HELP ADD TO THE FOG POTENTIAL LATE
TONIGHT.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 5:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
600 PM EDT SAT JUN 2 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-031000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
600 PM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT.  A FEW SEVERE STORMS WILL BE POSSIBLE OVER NORTHERN LOWER
MICHIGAN THROUGH 10 PM.  THE MAIN SEVERE WEATHER THREAT WILL BE HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND THERE IS A CHANCE OF
THUNDERSTORMS SUNDAY NIGHT AND MONDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY WIND DAMAGE OR HAIL REPORTS TO THE
NATIONAL WEATHER SERVICE.

JK

The radar

The NCL Michigan radar (KAPX), 75 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Missaukee

When
June 2, 5:00 PM EST
Where
Missaukee County, Lake City
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.330, -85.220

Numerous trees downed.

Thunderstorm Wind, Wexford

When
June 2, 5:26 PM EST
Where
Wexford County, 2 mi NW of Manton to 2 mi W of Manton
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
44.440, -85.429

Numerous trees downed west through northwest of Manton.

Thunderstorm Wind, Kalkaska

When
June 2, 6:11 PM EST
Where
Kalkaska County, 7 mi E of Darragh
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.770, -84.907

Tree downed on Blue Lake Road.

Thunderstorm Wind, Otsego

When
June 2, 6:39 PM EST
Where
Otsego County, 1 mi W of Arbutus Beach to 2 mi S of Arbutus Beach
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.920, -84.690

A tree was downed near West Otsego Lake Drive and Johns Street. Another tree was felled on Old State Road near I-75.

Thunderstorm Wind, Cheboygan

When
June 2, 7:48 PM EST
Where
Cheboygan County, Indian River
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.420, -84.620

Tree downed onto utility lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30663, 30664, 30665, 30667, 30669.